Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 338, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 20, 2011, 10:14 PM CDT for Bourbon County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2011, 10:14 PM CDT (03:14 UTC)
- Expired
- Jun 20, 2011, 11:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 8:32 PM CDT | Tornado Watch | SPC | 4 hr |
| Jun 20, 9:46 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS53 KSGF 210314
SVRSGF
KSC011-210415-
/O.NEW.KSGF.SV.W.0338.110621T0314Z-110621T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1014 PM CDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1115 PM CDT.
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF BRONSON TO 16 MILES SOUTHWEST OF PORTERVILLE...MOVING NORTHEAST
AT 60 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN
AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3805 9508 3805 9464 3804 9462 3788 9461
3769 9461 3767 9462 3768 9509
TIME...MOT...LOC 0314Z 239DEG 53KT 3802 9513 3764 9528
WIND...HAIL 60MPH 1.00IN
$$
GAGAN4 follow-up statements
762
WWUS53 KSGF 210330
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT MON JUN 20 2011
KSC011-210415-
/O.CON.KSGF.SV.W.0338.000000T0000Z-110621T0415Z/
BOURBON KS-
1030 PM CDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BOURBON COUNTY...
AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM XENIA TO
PORTERVILLE...MOVING NORTHEAST AT 60 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN AND
XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3805 9508 3805 9464 3804 9462 3788 9461
3769 9461 3767 9462 3768 9509
TIME...MOT...LOC 0330Z 239DEG 53KT 3806 9490 3776 9502
WIND...HAIL 60MPH 1.00IN
$$
GAGAN183
WWUS53 KSGF 210344
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT MON JUN 20 2011
KSC011-210415-
/O.CON.KSGF.SV.W.0338.000000T0000Z-110621T0415Z/
BOURBON KS-
1044 PM CDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BOURBON COUNTY...
AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDING TO
4 MILES EAST OF PORTERVILLE...MOVING EAST AT 50 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.
LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN AND
XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3805 9508 3805 9464 3804 9462 3788 9461
3769 9461 3767 9462 3768 9509
TIME...MOT...LOC 0344Z 248DEG 42KT 3803 9478 3772 9494
WIND...HAIL 60MPH 1.00IN
$$
GAGAN656
WWUS53 KSGF 210400
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT MON JUN 20 2011
KSC011-210415-
/O.CON.KSGF.SV.W.0338.000000T0000Z-110621T0415Z/
BOURBON KS-
1100 PM CDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BOURBON COUNTY...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF FULTON TO 5 MILES NORTH OF PAWNEE STATION...MOVING EAST
AT 50 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN AND
XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3805 9508 3805 9464 3804 9462 3788 9461
3769 9461 3767 9462 3768 9509
TIME...MOT...LOC 0400Z 248DEG 42KT 3810 9456 3779 9472
WIND...HAIL 60MPH 1.00IN
$$
GAGAN376
WWUS53 KSGF 210410
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT MON JUN 20 2011
KSC011-210420-
/O.EXP.KSGF.SV.W.0338.000000T0000Z-110621T0415Z/
BOURBON KS-
1110 PM CDT MON JUN 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY WILL EXPIRE AT
1115 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED...WERE MOVING
OUT OF THE AREA AND WERE NO LONGER SEVERE...THUS THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3805 9508 3805 9464 3804 9462 3788 9461
3769 9461 3767 9462 3768 9509
TIME...MOT...LOC 0410Z 248DEG 42KT 3814 9442 3783 9458
$$
GAGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:20 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 20, 9:20 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 920 PM CDT MON JUN 20 2011 ...UPDATE. ...MESOSCALE CONVECTIVE DISCUSSION... A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST KANSAS AND AREAS OF MISSOURI ALONG AND NORTHWEST OF A LINE FROM JOPLIN TO VERSAILLES. THE ENVIRONMENT WITHIN THE WATCH AREA REMAINS MODEST TO MODERATELY UNSTABLE...WITH MIXED LAYER CAPES DOWN TO AROUND 1500 J/KG. OVERALL DEEP LAYER SHEAR REMAINS HIGH FOR THE TIME OF YEAR...WITH 40 TO 50 KNOTS OF 0-6KM SHEAR. THIS CAPE - SHEAR COMBINATION WILL BE SUFFICIENT TO KEEP STORMS ORGANIZED THROUGH THE LATE EVENING HOURS AS THEY APPROACH THE OSAGE PLAINS OF WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS. WITH THE LACK OF LOW LEVEL CAPE...ALONG WITH MIXED LAYER CONVECTIVE INHIBITION VALUES OF 250 TO 300 J/KG...THE TORNADO RISK REMAINS VERY LOW. THE SPRINGFIELD 00Z SOUNDING SUGGESTS A LACK OF DEEP LOW LEVEL MOISTURE...ULTIMATELY CONTRIBUTING TO THE CAP AND THE LACK OF LOW LEVEL CAPE. THIS WILL MITIGATE THE RISK FOR TORNADOES TO A CERTAIN EXTENT. HOWEVER...GIVEN THE UNSEASONABLY STRONG UPPER LEVEL LOW FORCING THIS LINE OF STORMS...THERE APPEARS TO BE AT LEAST A LIMITED RISK FOR A BRIEF SPIN UP SOMEWHERE. DAMAGING THUNDERSTORM WIND GUSTS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. CRAMER .DISCUSSION... THIS WEEK LOOKS BUSY WITH ACTIVE WEATHER FOR THE OZARKS AND THE POTENTIAL FOR SEVERE WEATHER THE NEXT COUPLE OF DAYS IS INCREASING STARTING WITH LATER THIS EVENING. A FAIRLY STRONG AND POTENT UPPER LEVEL WAVE IS NOW KICKING OUT OF THE COLORADO ROCKIES INTO WESTERN KANSAS THIS AFTERNOON. A SHARP DRYLINE HAS SETUP JUST WEST OF HERE ALONG THE I-35 CORRIDOR AND A DECENT SURFACE LOW JUST NORTH OF WICHITA CURRENTLY. THE ATMOSPHERE IS INCREASINGLY BECOMING MORE UNSTABLE ESPECIALLY OVER EASTERN KANSAS AND WESTERN MISSOURI. LATEST FORECAST SOUNDINGS SHOW A STRONG CAP AROUND 750 MB BUT WITH THE UPPER LEVEL SYSTEM MOVING IN LATER THIS EVENING...EXPECTING HEIGHTS TO FALL AND COOLING IN THE MID LEVELS WILL GRADUALLY ERODE THIS CAP AND STORMS WILL DEVELOP AND MOVE ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. FORECAST PARAMETERS SHOW CAPE VALUES BETWEEN 2000 AND 3000 J/KG...0 TO 3 KM BULK SHEAR AROUND 45 KNOTS...AND 0 TO 3 KM HELICITY VALUES AROUND 300 TO 400. THIS WILL BE AMBLE FOR SEVERE STORMS WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT MODES ALONG WITH ISOLATED TORNADOES. WILL BE EXPECTING SUPERCELLS AND CLUSTERS OF STORMS INITIALLY WEST OF THE AREA MOVING INTO OUR WESTERN CWA TRANSITIONING INTO MORE LINEAR COMPLEX OR LINE SEGMENTS AS IT MOVES INTO WESTERN MISSOURI OVERNIGHT TONIGHT. THE UPPER LEVEL LOW WILL SLOWLY MOVE UP INTO THE MIDWEST TOMORROW AND SLOWLY DRAG A COLD FRONT INTO THE OZARKS DURING THE AFTERNOON AND LATE EVENING ON TUESDAY. OVERNIGHT STORMS WILL SLOWLY WEAKEN WITH THE LACK OF INSTABILITY BUT WILL REDEVELOP TUESDAY AFTERNOON WITH ANOTHER SLIGHT RISK FOR SEVERE WEATHER. AGAIN...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS ESPECIALLY ALONG AND SOUTH OF THE I-44 CORRIDOR. STORMS WILL LINGER INTO THE EVENING HOURS ON TUESDAY BEFORE SLOWLY MOVING OFF TO THE MID MISSISSIPPI VALLEY. SOME WRAP AROUND CLOUDS EARLY ALONG WITH A SLIGHT CHANCE FOR A FEW SHOWERS ON WEDNESDAY BEFORE THE SYSTEM MOVES OUT. COOLER AND MORE SEASONABLE TEMPERATURES WILL FOLLOW FOR THE MIDDLE OF THE WEEK WITH A NORTHWEST FLOW SETTING UP ACROSS THE OZARKS. HIGHS WILL BE NEAR 80 AND OVERNIGHT LOWS NEAR 60 WHICH IS VERY REFRESHING FOR LATE JUNE. FOR THE END OF THE WEEK AND INTO THE WEEKEND...THE NORTHWEST FLOW WILL BRING THE OZARKS MORE ACTIVE WEATHER WITH THE POTENTIAL FOR SEVERAL ROUNDS OF STORMS OR POTENTIAL MCS. TIMING AND PLACEMENT OF EACH INDIVIDUAL MCS IS HARD TO PINPOINT DOWN THIS FAR IN ADVANCE BUT THE SIGNALS DO POINT TO AN ACTIVE NORTHWEST FLOW FOR THE OZARKS. THIS WILL BE SOMETHING TO WATCH OUT FOR BY THE WEEKEND. GRIFFIN && .AVIATION... /ISSUED 715 PM CDT MON JUN 20 2011/ FOR THE 00Z TAF PACKAGE...OVERALL...EXPECT VFR CONDITIONS FOR THE BULK OF THE NEXT 24 HOURS. HOWEVER...THERE WILL BE A BAND OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE REGION LATE THIS EVENING INTO THE OVERNIGHT HOURS. THIS WILL BRING GUSTY WINDS AND THE POTENTIAL FOR BRIEF BOUTS OF MVFR/IFR. HAVE CONTINUED TO HANDLE THIS WITH A TEMPO GROUP...AND WILL UPDATE AS CONDITIONS EVOLVE THIS EVENING. AFTER THIS COMPLEX OF STORMS CLEARS DURING THE OVERNIGHT HOURS...THERE WILL BE A BRIEF PERIOD OF LOW LEVEL WIND SHEAR...WHICH WILL MIX OUT AFTER SUNRISE TUESDAY. THERE IS THE POTENTIAL FOR THUNDERSTORM REDEVELOPMENT TUESDAY AFTERNOON AT SGF/BBG. HAVE HANDLED THIS WITH VCTS AT THIS TIME. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 20, 8:53 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 853 PM CDT MON JUN 20 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 853 PM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED TORNADO RISK. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT PORTIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS EVENING AND OVERNIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS UP TO 65 MPH...LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...AND FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS ALSO A VERY SLIGHT CHANCE OF A TORNADO OR TWO...PRIMARILY FOR AREAS ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA TUESDAY AS A FRONT MOVES ACROSS THE REGION. SEVERE WEATHER CANNOT BE RULED OUT WITH THESE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ALONG AND NORTHWEST OF A LINE FROM JOPLIN TO VERSAILLES. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:43 PM CDT | Special Weather Statement | SGF | Crawford | 62 min |
| Jun 21, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.